Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Error estimates for 3-$\mathrm{d}$ narrow finite elements

Author: Ricardo G. Durán
Journal: Math. Comp. 68 (1999), 187-199
MSC (1991): Primary 65N30
MathSciNet review: 1489970
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain error estimates for finite element approximations of the lowest degree valid uniformly for a class of three-dimensional narrow elements. First, for the Lagrange interpolation we prove optimal error estimates, both in order and regularity, in $L^{p}$ for $p>2$. For $p=2$ it is known that this result is not true. Applying extrapolation results we obtain an optimal order error estimate for functions sligthly more regular than $H^{2}$. These results are valid both for tetrahedral and rectangular elements. Second, for the case of rectangular elements, we obtain optimal, in order and regularity, error estimates for an average interpolation valid for functions in $W^{1+s,p}$ with $1\le p\le \infty $ and $0\le s\le 1$.

References [Enhancements On Off] (What's this?)

  • [1] I. Babuska and A.K. Aziz, On the angle condition in the finite element method, SIAM J. Numer. Anal. 13 (1976), 214-226. MR 56:13700
  • [2] R. E. Barnhill and J.A. Gregory, Interpolation remainder theory from Taylor expansions on triangles, Numer. Math. 25 (1976), 401-408. MR 56:7253
  • [3] S.C. Brenner and L.R. Scott, The Mathematical Theory of Finite Element Methods, Texts in Applied Mathematics, vol.15, Springer-Verlag, 1994. MR 95f:65001
  • [4] P.G. Ciarlet, The Finite Element Method for Elliptic Problems, North Holland, 1978. MR 58:25001
  • [5] P. Clement, Approximation by finite element functions using local regularization, RAIRO Anal. Numér. 9 (1975), 77-84. MR 53:4569
  • [6] L.T. Dechevski and E. Quak, On the Bramble-Hilbert lemma, Numer. Funct. Anal. and Optimiz. 11 (1990), 485-495. MR 91k:46027
  • [7] T. Dupont and R. Scott, Constructive polynomial approximation in Sobolev spaces, Recent Advances in Numerical Analysis ( Boor and G. Golub, eds.), Academic Press, 1980. MR 80j:41055
  • [8] -, Polynomial approximation of functions in Sobolev spaces, Math. Comp. 34 (1980), 441-463. MR 81h:65014
  • [9] R.G. Durán, On polynomial approximation in Sobolev spaces, SIAM J. Numer. Anal. 20 (1983), 985-988. MR 85e:42010
  • [10] J.A. Gregory, Error bounds for linear interpolation on triangles, The Mathematics of Finite Elements and Applications II, Academic Press, 1976, pp. 163-170. MR 56:16995
  • [11] P. Grisvard, Elliptic Problems in Nonsmooth Domains, Pitman, 1985. MR 86m:35044
  • [12] S.M. Hudson, Polynomial approximation in Sobolev spaces, Indiana University Math. J. 39 (1990), 199-228. MR 91h:41007
  • [13] P. Jamet, Estimations d'erreur pour des éléments finis droits presque dégénérés, RAIRO Anal. Numér 10 (1976), 46-61. MR 56:13521
  • [14] B. Jawerth and M. Milman, Extrapolation theory with applications, Memoirs Amer. Math. Soc. 440 (1991). MR 91i:46092
  • [15] M. Krízek, On semiregular families of triangulations and linear interpolation, Applications of Math. 36 (1991), 223-232. MR 92e:65010
  • [16] -, On the maximum angle condition for linear tetrahedral elements, SIAM J. Numer. Anal. 29 (1992), 513-520. MR 92k:65165
  • [17] Ladyzhenskaya, Solonnikov and Uraltceva, Linear and Quasilinear Parabolic Differential Equations, Transl. of Math. Mon., vol. 23, AMS, 1968.
  • [18] M. Milman, Extrapolation and Optimal Decompositions, Lecture Notes in Mathematics, vol. 1580, Springer-Verlag, Berlin, 1994. MR 96a:46133
  • [19] -, Personal communication.
  • [20] M.H. Schultz, Spline Analysis, Prentice Hall, 1973. MR 50:15270
  • [21] L.R. Scott and S. Zhang, Finite element interpolation of non-smooth functions satisfying boundary conditions, Math. Comp. 54 (1990), 483-493. MR 90j:65021
  • [22] N. Al Shenk, Uniform error estimates for certain narrow Lagrange finite elements, Math. Comp. 63 (1994), 105-119. MR 94i:65119
  • [23] E. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton University Press, 1970. MR 44:7280
  • [24] A. Zenísek and M. Vanmaele, The interpolation theorem for narrow quadrilateral isoparametric finite elements, Numer. Math. 72 (1995), 123-141. MR 97i:65157

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N30

Retrieve articles in all journals with MSC (1991): 65N30

Additional Information

Ricardo G. Durán
Affiliation: Departamento de Matemática, Facultad de Ciencias Exactas, Universidad de Buenos Aires, (1428) Buenos Aires, Argentina

Received by editor(s): May 1, 1995
Received by editor(s) in revised form: May 27, 1997
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society